Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 5, 2024, 5:46 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2024, 5:46 PM EDT (21:46 UTC)
- Expired
- Jul 5, 2024, 8:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaufort County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 89 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WGUS52 KMHX 052146
FFWMHX
NCC013-147-060015-
/O.NEW.KMHX.FF.W.0002.240705T2146Z-240706T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
546 PM EDT Fri Jul 5 2024
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Northwestern Beaufort County in eastern North Carolina...
East Central Pitt County in eastern North Carolina...
* Until 815 PM EDT.
* At 546 PM EDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Washington, River Road, Black Jack, Bunyan, Old Ford, Chocowinity,
Washington Park and Grimesland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3566 7711 3556 7687 3537 7699 3554 7728
FLASH FLOOD...OBSERVED
$$
TLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:36 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 3:36 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
336 PM EDT Fri Jul 5 2024
.SYNOPSIS...
Oppressive heat and humidity remain over ENC through at
least Saturday and possibly into Sunday. High pressure will remain
centered off the coast through early next week. At the same time a
weakening cold front will approach from the west this weekend and
eventually stall over the Eastern Seaboard before dissipating Sunday
into Monday. This will bring increased chances for showers and
thunderstorms Saturday and Sunday with daily chances for afternoon
showers and storms then persisting into the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Friday...High pressure remains centered offshore
this afternoon and will move little through tonight while
thermal trough centered across the Piedmont eventually weakens
and dissipates. As expected, gusty S'rly winds along the coast
and seabreeze have developed this afternoon with winds gusting
to 20-30 mph at times. Oppressive heat and humidity have also
spread across much of ENC this afternoon with temperatures in
the mid to upper 90s inland combining with humidity making it
feel closer to 105-110F in places. The ongoing heat advisory
continues with a heat advisory issued for Sat as well.
Otherwise, widespread diurnal Cu field has once again set up out
ahead of the seabreeze with isolated shower and thunderstorm
activity noted along the Coastal Plain. An isolated storm or
two could become strong in nature as SBCAPE values have
increased to around 1500-3000 J/kg and with DCAPE values around
7-900 J/kg, could see the potential for a gust around 40-50 mph
in the strongest storms. Expect continued iso/widely scattered
shower/tstm activity through the rest of the afternoon before
precip chances end after sunset with the loss of daytime
heating.
As we get into tonight not much change in the forecast as we don't
get much relief from the heat and humidity with light S'rly flow
continuing to pump a warm and moist airmass N'wards. Lows get into
in the mid to upper 70s.
&&
.SHORT TERM /SATURDAY/...
As of 330 PM Friday...Not much change in the upper or low level
patterns on Sat across the area as upper ridging will remain
over the Southeast and an upper level low begins to approach
from the east. Expect the seabreeze to get going once again in
the afternoon while a thermal trough looks to get set up across
the Piedmont. The biggest change in the forecast is the approach
of a cold front from the west which will be located near the
Appalachians on Sat. This thermal trough and front will finally
provide some increased lift across ENC tomorrow. Combined with
increasing instability with SBCAPE values around 1500-3000 J/kg
and ample moisture with PWATs around 2+ inches across ENC
expect shower and thunderstorm activity to be slightly more
widespread along the seabreeze and thermal trough Sat afternoon
and evening. As a result have SChc to Chc PoP's (and even some
likely PoP's towards the evening hours) across the area for Sat
afternoon starting after about 11AM. While storms will be more
pulse in nature, a few storms could produce some stronger wind
gusts given the strong instability and heavy rain given the
high PWATs across the area. Once again, as we get towards sunset
precip chances begin to dwindle with the loss of daytime
heating.
Another hot and oppressively humid day is forecast across ENC on
Saturday with heat advisory in place across much of ENC outside
of the coastal locations and OBX. Temps get as high as the mid
to upper 90s across our inland areas with upper 80s to low 90s
along the coast and OBX. Combined with the humidity it will feel
like its 105-110F away from the coast and closer to 95-105
along the coast and OBX. Much like on Friday make sure to stay
hydrated, wear sunscreen, and try to limit strenuous outdoor
activity during the daytime.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 250 AM Fri...
A cold front will approach the area this weekend and early next
week, but will likely stall or dissipate west of the area, while
weak upper low offshore drifts towards the SE coast. This
boundary will likely do little, except to possibly aid in
shower/tstm development. Seabreeze, inland troughing, and
waves rotating through the upper trough to the WNW will keep
mostly diurnally driven showers and storms in the forecast this
weekend into next week. Expect convective chances to be near or
slightly above climo, with better chances for more widespread
coverage mid to late next week. Another front will approach the
area late next week, possibly stalling over the area as weak
waves develop along it. Still too much uncertainty this far out,
so will continue to cap pops at chance through the period.
At this time it looks like the lack of shear should limit
overall svr threat. Periods of moderate to heavy rain will be
possible, especially later in the period with PWATs potentially
creeping towards 2.5". Temps beyond Sat look to be near climo,
with highs in the upper 80s to low 90s each day and overnight
lows in the 70s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through 18Z Sat/...
As of 115 PM Friday...Expecting primarily VFR conditions
through the TAF period with an isolated threat for seeing
ceilings/vis fall below VFR this afternoon and early evening as
isolated showers and thunderstorms develop along the seabreeze.
With the threat for iso showers and storms in place have kept
in VCTS for all terminals, though threat does look to remain
primarily along and west of Hwy 17. As we get into tonight and
Saturday expecting VFR conditions to persist before our next
threat for showers and storms tomorrow afternoon.
Otherwise, expect gusty conditions for OBX and immediate coast
with a thermal gradient setting up from hot conditions over land
and (relatively) cooler waters off OBX. Southerly gusts up to
30mph are possible from 1PM to 10PM Friday. Will also see gusty
winds behind the seabreeze as well with gusts up to 20-25 mph
at times. Winds ease tonight and remain light through Sat
morning coming from a S'rly direction.
LONG TERM /Saturday afternoon through Wednesday/...
As of 250 AM Fri...Pred VFR conditions expected through the
period. Sct shower/tstm chances, mainly diurnal, return this
weekend and early next week, which could bring periods of sub-
VFR.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 330 PM Friday...Gusty winds as a result of a thermal
trough across the Piedmont has tightened the pressure gradient
slightly as this trough interacts with ridging offshore. As it
stands now southerly winds to 15-20G25-30kts across the
Pamlico/Croatan/Roanoke/Albemarle Sounds, Alligator River, and
northern Coastal waters are ongoing so the SCA remains in place
into tonight. Winds will ease later tonight around 11PM closer
to 10-20 kts which will end the ongoing SCA's. Elsewhere across
our waters 10-20 kt S'rly winds will continue to persist into
Sat. 3-5 ft seas are noted this afternoon and will change little
through Saturday. As we get into SAt the thermal trough looks to
set up once again resulting in a threat for SCA's across the
same waters that have them up now.
LONG TERM /Saturday night through Wednesday/...
As of 250 AM Fri...Typical summertime pattern expected through
the period with high pressure offshore and weak boundary and sfc
trough inland. SSW winds 10-20 kt expected Sat, strongest
during the late afternoon and evening. There is potential for a
brief period of 25 kt gusts Sat eve, which could bring short
duration marginal SCA conditions. S-SE winds 5-15 kt Sun through
Tue. Seas generally 2-4 ft through the period. Expect longer
period swells to diminish this weekend.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT Saturday for NCZ029-044>046-
079>081-090>092-094-193-194-198.
Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ131-
135-150-230-231.
&&
SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...CQD
AVIATION...CQD/RCF
MARINE...CQD/RCFHazardous weather outlook, Jul 5, 4:05 AM EDT, 13 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 405 AM EDT Fri Jul 5 2024 NCZ029-044>046-079>081-090>092-094-193-194-198-060815- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow- 405 AM EDT Fri Jul 5 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Oppressive heat and humidity will persist into Saturday and Sunday with heat indices likely reaching between 105 and 110 degrees inland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-060815- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 405 AM EDT Fri Jul 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Oppressive heat and humidity will continue this weekend with heat indices likely reaching up to 105 degrees for the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-060815- Mainland Dare- 405 AM EDT Fri Jul 5 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Oppressive heat and humidity will continue this weekend with heat indices likely reaching up to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 11:59 AM EDT, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
1159 AM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Rip Currents North Topsail Beach 34.47N 77.47W
07/04/2024 Onslow NC Public
2 rip current rescues were reported in N.
Topsail Beach on July 4th.
&&
MartinLocal storm report, Jul 5, 12:02 PM EDT, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
1202 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Rip Currents 1 NNE Bodie Island Ligh 35.83N 75.56W
07/04/2024 Dare NC Lifeguard
1 rip current rescue reported in Coquina
Beach on July 4th.
&&
MartinThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:10 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| Jul 5, 2:25 AM EDT | Small Craft Advisory | MHX | 21 hr | |
| Jul 5, 4:42 PM EDT | Areal Flood Advisory | MHX | Beaufort | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.